Virginia, 2024

Flash Flooding in Virginia, July 30, 2024

July 30, 2024 · NWS LWX · 2 events in 1 county or zone

Thunderstorms ahead of a cold front produced locally heavy rainfall that led to an isolated instance of flash flooding in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms ahead of a cold front produced locally heavy rainfall that led to an isolated instance of flash flooding in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:22 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 30, 2:22 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 PM EDT Tue Jul 30 2024

.SYNOPSIS...
A warm front will lift from the central Appalachians across the Mid-
Atlantic this evening before reaching southern New England
Wednesday night. At the same time, a weak cold front tracks
through tonight before dissipating to the south. A stronger cold
front will approach this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
After spending the entire morning in a low stratus deck, areas
east of the Blue Ridge Mountains have finally begun to see
multiple breaks in the clouds. The latest satellite trends have
shown such cloud cover being scoured out with remnant
stratocumulus fields evident. Off to the west, the radar has
been quite active near the I-64 corridor as a thunderstorm
cluster tracks across Albemarle and Nelson counties. Heavy
downpours, frequent lightning, and sporadic gusty winds are
possible with these cells. Elsewhere, a semi-organized line of
showers and embedded thunderstorms have been pushing toward the
I-81 corridor. This currently is feeding off a pool of 2,000
J/kg of mixed-layer CAPE across the Shenandoah Valley. Expect
this activity to propagate eastward toward the Blue Ridge and
Catoctins over the next hour or two.

The thermodynamic environment farther downstream is slightly
less favorable. However, this is likely owing to some locations
still recovering from the low clouds which are currently
eroding. The current RAP objective analysis and its near-term
forecast depicts a plume of 700-900 J/kg of downdraft CAPE. Such
levels of downdraft-based instability should be adequate enough
to support locally damaging winds. What does lack for stronger
convection are the vertical shear profiles and steeper mid-level
lapse rates. More specifically, 0-6 km vertical shear averages
between 20 and 25 knots, accompanied by mid-level lapse rates
around 5 to 5.5 C/km. Both are certainly negating factors for
deeper and more substantial convection this afternoon. A
mesoscale convective vortex tracking over southern Pennsylania
could locally augment activity closer to the Mason-Dixon Line.
For the rest of the area, 12Z HREF 40 dBZ paintball plots do
show a loosely organized line pushing toward the I-95 corridor
between 5 and 8 PM. This all exits into the Chesapeake Bay by
the late evening hours. Most shower chances subside after
midnight as the boundary layer stabilizes. Some patchy fog may
develop across the more typical river and mountain valleys.

Looking at the temperature forecast, today stays fairly close to
climatological normals as highs rise into the mid/upper 80s.
Despite being off to a slow start east of the Blue Ridge,
increasing cloud breaks should allow for ample temperature gains
this afternoon. Combining this profile with dew points in the
upper 60s to low 70s will carry heat indices into the mid 90s.
For the night, expect low temperatures in the mid 60s to low
70s, with mid 70s more commonplace around D.C., Baltimore, and
along the milder waters.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A weakly defined cold front tracks through during the early
morning hours on Wednesday. In its wake, winds shift over to
mainly west-southwest which favors a downslope component to the
wind fields. This shift in the wind fields combined with an
increase in mid/upper heights and more sunshine will support a
much hotter day on Wednesday. The current forecast package calls
for widespread mid 90s over the area, especially along the
Shenandoah Valley and east of the Blue Ridge. A wind with more
of a westerly component to it does help drop dew points a tad.
However, there will certainly be enough humidity in the
atmosphere to carry heat index values to around the century
mark. Despite the shortwave ridging passing overhead, will
maintain a 20 to 30 percent chance for afternoon/evening showers
and thunderstorms. A convective complex tracking through the
Ohio Valley could impact the Alleghenies at some point by the
early/mid evening. With that in mind, a Marginal Risk for severe
thunderstorms is depicted by the Storm Prediction Center.
Heading into the night, mild conditions are expected given a
return to south-southwesterly warm advection.

Within a broad conveyor belt of shortwaves extending back into
the Midwest, another such system may impact the area local area
on Thursday. The summertime heat continues with highs in the mid
90s and slightly higher dew points. This combination of heat and
humidity cranks heat indices back into the 100 to 105 degree
range. As such, cannot rule out Heat Advisories on Thursday for
portions of the area. Besides the heat, there is also a better
shot for showers and thunderstorms. It is difficult to tell what
the exact trigger will be this far out. But it is likely to be
related to embedded perturbations aloft, terrain circulations,
and/or lee trough convergence. A vast majority of the forecast
area is currently in a Marginal Risk for severe thunderstorms on
Thursday afternoon/evening. Some shower chances could fester
into the overnight, accompanied by mild conditions. Most stay in
the 70s, with mid/upper 60s across the terrain.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Shortwaves will likely impact the area by the end of
the week and into the weekend. Shower and thunderstorm chances
increase each afternoon and evening Friday through Monday. Severe
thunderstorms may be possible Friday afternoon and evening notably,
with damaging winds as the main hazard. The warmest day looks to
also be Friday with highs climbing into the mid to even upper 90s
air temperatures with heat indices nearing heat headline criteria.

Temperatures should decrease slightly for the weekend while
remaining unsettled. The frontal boundary should be east of the area
by early Monday with lingering off and on showers. Highs will be in
the low 90s for the lower elevations and low 80s across the
mountains.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Any low ceilings from this morning have finally been scoured
out. The focus shifts over to an afternoon/evening of active
convection which may affect all terminals. Presently, KCHO and
KMRB are dealing with such thunderstorm activity, albeit sub-
severe in nature. Convective-related gusts up to 25 to 30 knots
are possible over these areas while TEMPO groups are out.
Farther east, all terminals feature VCTS groups late this
afternoon into the evening. The usual thunderstorm hazards are
possible which include heavy downpours, reduced visibility,
frequent lightning, and locally damaging winds. All convective
threats should wind down by late this evening with VFR
conditions into the night. The exception would be any patchy fog
development which is currently shown at KMRB and KCHO.

VFR conditions are likely for Wednesday with any convection
being more isolated in nature. In response to a weak cold front,
southerly winds today/Tuesday will give way to mainly west-
southwesterly flow. Another round of showers and thunderstorms
become more likely on Thursday. Restrictions are certainly
possible at times, particularly during the afternoon and evening
hours. This is accompanied by winds that vary between south and
southwesterly.

Winds are generally going to be out of the SW Friday and most of
Saturday at around 5 to 10 knots. As the aforementioned upper-level
system swings through, a wind shift will occur out of the west at
the surface as well. This occurs late Saturday and will switch out
of the W to NW. This continues into Sunday.

&&

.MARINE...
Small Craft Advisories continue over all waters through the
mid-evening given southerly channeling effects. Gusts up to 20
to 25 knots are possible. Additionally, strong to severe
thunderstorms are likely to approach the waters between around
5-11 PM. Hazardous conditions would accompany any such storms
which also require some Special Marine Warnings. Heading into
the night, expect convective chances to diminish, but with Small
Craft Advisories persisting over the southern waters.

A weak cold front tracks through early Wednesday with some gusts
near 20 knots over the southern most waters. Otherwise, winds
decrease through the day and remain that way into Thursday.
Another active day of convection is possible on Thursday as
well. Special Marine Warnings may be needed depending on how
everything plays out. However, there are a lot of unknowns in
how this convective event will evolve.

Synoptic winds should remain southerly Friday and most of Saturday
ahead of an approaching front. Once this front moves through, winds
will shift out of the W to NW. SCAs are possible Friday and Saturday
as winds channel up the bay. Outside of that though, thunderstorms
are possible each day through the weekend, which could necessitate
SMWs.

&&

.TIDES/COASTAL FLOODING...
Southerly flow through today will lead to elevated water levels.
Near minor flooding is possible along vulnerable shoreline, but
confidence in exceeding minor thresholds is low. Water levels
should gradually come down as winds become west of south tonight
through Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 2 AM EDT Wednesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ530>532-
     539-540.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ533-534-
     537-541-543.
     Small Craft Advisory until 9 PM EDT this evening for ANZ535-
     536-538-542.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/ADM
MARINE...BRO/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 30, 10:32 AM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1132 AM EDT Tue Jul 30 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-311545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1132 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are possible
between about 3 PM and midnight. A few of these thunderstorms
could produce a few localized damaging wind gusts, and an isolated
instance of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected which will bring heat index
values to around 105 to 110 degrees on Thursday and Friday.

Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-311545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1132 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are possible
between about noon and 9 PM. A few of these thunderstorms could
produce a few localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Outside the Blue Ridge Mountains, hot and humid conditions are
expected which will bring heat index values to around 100 to 105
degrees on Thursday and Friday. Heat indices up to 110 degrees are
possible east of the Blue Ridge Mountains during this time.

Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-311545-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1132 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected which will bring heat index
values to around 100 to 105 degrees, mainly over the lower
elevations, on Thursday and Friday.

Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 1:30 PM EST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
230 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Tstm Wnd Dmg     2 WSW Five Forks        37.57N  78.90W
07/30/2024                   Nelson             VA   Broadcast Media

            One tree downed across Richmond Hwy near Piedmont Rd

&&

Event Number LWX2403586

ADS

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
July 30, 3:50 PM EST to 5:30 PM EST
Where
Warren County, 1.52 mi W of Waterlick to 1.9 mi W of Waterlick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.974, -78.308

Strasburg Road was closed due to flash flooding in the 6100 block. There were reports of water into houses.

Flash Flood, Warren

When
July 30, 3:58 PM EST to 5:30 PM EST
Where
Warren County, 0.41 mi SW of Waterlick to 0.43 mi SW of Waterlick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.966, -78.286

The road was closed due to high water at the intersection of Fort Valley Road and Strasburg Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198479, 1198480.